Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

May 26, 2021Portage County, Summit County, Ohio

NWS Cleveland, OH issued this special weather statement at May 26, 2021, 1:05 PM EDT for Portage County, Summit County, Ohio. It was in force for 40 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 1:05 PM EDT (17:05 UTC)
Expired
May 26, 2021, 1:45 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH

Counties Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:24 PM EDTTSTM WND DMGAkron, OHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM AKRON. CORRECTS PREVIOUS TSTM WND DMG REPORT. 1 TREE UPROOTED ALONG SOUTHEAST AVE.
May 26, 1:25 PM EDTTSTM WND DMGAkron, OHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM AKRON. TREE DOWN ON LANSING DRIVE BY BAKER AVENUE. LARGE TREE DOWN ON A CAR.
May 26, 1:25 PM EDTTSTM WND GST 522 Wnw Lakemore, OHCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW LAKEMORE. ASOS STATION KAKR AKRON FULTON INTERNATIONAL AIRPORT.
May 26, 1:34 PM EDTTSTM WND DMG2 S Brimfield, OHPICTURE OF TREE DOWN ON ROUTE 43 NEAR SAXE ROAD WITH OTHER TREES DOWN IN THE AREA.
May 26, 1:34 PM EDTTSTM WND DMGBrimfield, OHNUMEROUS TREES DOWN BETWEEN I-76 AND RT 224.
May 26, 1:41 PM EDTTSTM WND DMGAkron, OH1 TREE UPROOTED.
May 26, 1:41 PM EDTTSTM WND DMGTalmadge, OHCORRECTS PREVIOUS TSTM WND DMG REPORT. 1 TREE UPROOTED ALONG SOUTHEAST AVE.
May 26, 1:42 PM EDTTSTM WND DMGAkron, OHTREE DOWN ON LANSING DRIVE BY BAKER AVENUE. LARGE TREE DOWN ON A CAR.
May 26, 1:42 PM EDTTSTM WND GST 522 Wnw Lakemore, OHASOS STATION KAKR AKRON FULTON INTERNATIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS81 KCLE 261705
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
105 PM EDT Wed May 26 2021

OHZ020>022-031-032-261745-
Summit-Portage-Stark-Medina-Wayne-
105 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT PORTAGE...SOUTHEASTERN MEDINA...
NORTHEASTERN STARK...SUMMIT AND NORTHEASTERN WAYNE COUNTIES...

At 105 PM EDT, a strong thunderstorm was located over Wadsworth, or
10 miles southeast of Medina, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Akron, Medina, Ravenna, Cuyahoga Falls, Kent, Barberton, Green,
Alliance, Wadsworth, Tallmadge, Rittman, Mogadore, Doylestown,
Hartville, Stow, New Franklin, Norton, Brimfield, Fairlawn and
Randolph.

LAT...LON 4091 8189 4114 8185 4124 8100 4099 8100
      4099 8109 4091 8109
TIME...MOT...LOC 1705Z 257DEG 38KT 4101 8174 

$$

Greenawalt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at May 26, 10:13 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 26, 10:13 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1013 AM EDT Wed May 26 2021

.SYNOPSIS...
Low pressure will track eastward across Ontario reaching Quebec
later today. A cold front will move across the region this
afternoon. High pressure will briefly build southward from
Ontario across the Great Lakes region on Thursday. Another low
pressure system will move across the Ohio Valley region on
Friday with unsettled weather. Cooler than average temperatures
are expected for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A broad area of rain has developed ahead of a cold front
stretching from Southeast Lower Michigan through Northwest Ohio
and into eastern Indiana. Ahead of this area of rain, some
isolated showers have developed in the warm sector this morning,
bringing some brief moderate rainfall. Given some features to
track, have tweaked PoPs to reflect current conditions with PoPs
up to 100 for the entire area this afternoon. The best timing
for any severe threat and thunder will be roughly Noon to 5pm as
the region warms into the lower 80s and increasing low level
instability that will drive the bulk of the convection across
the area. Given the amount of rain and cooler temperatures with
the rain in NW OH, the marginal risk for severe weather from SPC
has been clipped east, taking the Toledo area out of the severe
threat.

Previous discussion...
The main weather story for the near term forecast will be the
conditional risk for a few strong to severe thunderstorms ahead
of a cold front moving across the region later today. A mid
level shortwave is moving across the Great Lakes today and at
the surface a cold front will be pushing through the Ohio River
Valley region as well. We have already had a few scattered
showers and isolated thunderstorms this morning across portions
of northwest Ohio into the western basin of Lake Erie. This
convection is elevated with cloud bases around 7000 feet or so.
Widely scattered showers and isolated storms will continue to
slowly progress from Indiana this morning into our CWA but we
are not expecting much excitement from the morning convection
other than some claps of thunder.

The uncertainty and bigger question is how much does the lower
destabilize this afternoon and our severe weather potential.
Morning clouds and showers may hinder or delay this process
because our time window for the potential for a few
strong to severe storms will be generally from noon to 5 pm
today. Our northwest Ohio area will have the potential early
this afternoon and that severe weather threat will shift
eastward this afternoon with a slightly better potential the
further east you area. Most of the showers and storms will wrap
out and exit our eastern areas by early evening.

The overall setup and thermodynamics today are not overly
impressive with weak lapse rates and modest mix layer
instability at best. There is quite a bit of moisture in the air
column with PW values around 1.6 inches which is closer to the
daily max for the end of May. We could see some localized heavy
downpours given the moisture content. SPC still have basically
the eastern two thirds of our local area in a slight threat for
severe storms. The main hazard will be isolated damaging wind
gusts up to 60 mph and small to marginally severe hail up to
quarter size. The high res model guidance indicate there will be
development of clusters or multi-cell convection by midday or
early afternoon and quickly move east. Any mini bow segments
that can stay organized long enough will have the best chance of
transporting some damaging wind gusts to the surface.

The cold front pushes through the CWA by early evening with
drier and cooler air advecting in on northerly breezes. We will
get rid of the muggy air and have some refreshing air. Overnight
low temps will bottom out in the lower to middle 50s. High
pressure will briefly build southward out of Canada across the
Great Lakes with a nice and sunny day on Thursday with
comfortable afternoon temps in the upper 60s near the lakeshore
to the middle 70s closer central Ohio.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
On Thursday night into Friday, the next system approaches the area. A
surface low will move east across the Midwest and Ohio Valley, and
be located just south of the local area by Friday morning. Ahead of
the low pressure system, moderate to perhaps strong isentropic lift
and persistent warm air advection in the mid-levels should allow for
widespread rain, with the heaviest lingering into Friday evening.
Precipitation intensity will quickly diminish from west to east
across the area Friday afternoon and evening, but residual light
rain showers may remain through at least Friday night associated
with a TROWAL. Not anticipating any thunder at this time given
limited instability within the column. A tight pressure gradient
will develop on Friday, resulting in gusty northeastly winds of 30
to 35 mph, especially along the lakeshore and west of the I-71
corridor. Some winds along the immediate lakeshore west of I-71
could gust as high as 40 to 45 mph. Have deviated a few degrees
downwards from the NBM with recent model guidance continuing to
trend downwards. This yields widespread upper 50s with lower 60s
found south of US-30.

The TROWAL and associated weak isentropic ascent will persist into
Saturday, allowing for rain showers to become slightly heavier
during the day, coincident with diurnal heating. Rain showers will
begin to diminish in coverage and intensity by Saturday evening
into the overnight. Since we expect cloud cover and precipitation
chances to be significantly higher than the NBM, have also lowered
high temperatures a few degrees, resulting in widespread low 60s.
Preliminary storm total precipitation for Friday into Saturday
appears to be around 1 inch, with locally higher amounts
possible.&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will arrive on Sunday and persist through
at least Sunday night into Monday. Aloft, a weak upper
trough may affect the region on Monday night, but given the dry low-
levels, have just opted for slight chance PoPs at this time. Highs
on Sunday will return closer to normal in the low to mid 70s,
while highs on Monday will be more in the mid to upper 70s. By
Tuesday, weak ridging and/or zonal flow will be the norm, with
temperatures remaining at or just above average in the mid to upper
70s. Will also have to watch for a couple showers, but confidence is
low at this point with no major synoptic signals.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will arrive on Sunday and persist through
at least Sunday night into Monday. Aloft, a weak upper
trough may affect the region on Monday night, but given the dry low-
levels, have just opted for slight chance PoPs at this time. Highs
on Sunday will return closer to normal in the low to mid 70s,
while highs on Monday will be more in the mid to upper 70s. By
Tuesday, weak ridging and/or zonal flow will be the norm, with
temperatures remaining at or just above average in the mid to upper
70s. Will also have to watch for a couple showers, but confidence is
low at this point with no major synoptic signals.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Most of the this TAF period will be VFR but there will be some
aviation concerns later today with the potential for scattered
convection, some possibly strong to isolated severe midday
through the late afternoon. High and mid level cloudiness will
increase today ahead of a cold front. We included TEMPO groups
from west to east across the area to best highlight the timing
of storms impacting local TAF sites. Convection over the
airfield will include a brief time period of lower ceilings, CB,
and visibilities with heavier downpours. The front will quickly
move through the area and clear out of the local area by early
this evening. The rest of the TAF period after 00z this evening
will be fair skies and dry with no aviation concerns. Winds will
be southwesterly 10 to 12 knots today with a few gusts up to 20
knots ahead of the front. Winds will shift to westerly by late
this afternoon around 10 knots and then at the end of the time
frame becoming northerly 8 to 12 knots.

Outlook...Scattered showers and periods of non-VFR possible
Thursday night through Saturday evening.

&&

.MARINE...
Southwesterly winds will increase later today across the lake, 15 to
20 knots with some waves across the eastern-most basin of the lake
nearing 4 feet. Will have to monitor trends for Small Craft
conditions, but not anticipating any headlines at this time. Winds
will shift towards the north Wednesday night into Thursday and
briefly increase into the 15 to 20 knot range, however given the
overnight timing and marginal 4 foot waves, not anticipating we'll
need any headlines. By Thursday morning, winds decrease to around 10
knots with relatively light flow to persist into Tuesday evening.

Winds will quickly increase out of the northeast on Thursday night
into Friday, 20 to 25 knots, increasing to around 30 knots Friday
morning, persisting through much of Friday into the overnight
period. Elevated northeasterly winds of 20 to 25 knots will continue
through much of Saturday, before diminishing to around 10 to 15
knots by Saturday night. If trends continue, we may need a Gale
Watch in a future update with winds nearing 34 knots. With
the prolonged northeasterly flow, will also have to watch for
lakeshore flooding concerns across the western basin of the
lake. By Sunday, generally light flow is anticipate across the
lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Sefcovic
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Griffin
MARINE...Kahn
Hazardous weather outlook, May 26, 4:23 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
423 AM EDT Wed May 26 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-270830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
423 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk for strong to severe thunderstorms to develop
with a cold front moving across the region Wednesday afternoon and evening.
The potential for severe storms will be conditional if the
atmosphere can destabilize enough during the afternoon after morning
showers and cloud cover. The best area for severe storms will be
east of I-77. The main hazard of severe weather will be isolated
damaging wind gusts up to 60 mph and marginal large hail up to
quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>148-162>169-270830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
423 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ149-270830-
Conneaut OH to Ripley NY-
423 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 1:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
105 PM EDT Wed May 26 2021

OHZ020>022-031-032-261745-
Summit-Portage-Stark-Medina-Wayne-
105 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT PORTAGE...SOUTHEASTERN MEDINA...
NORTHEASTERN STARK...SUMMIT AND NORTHEASTERN WAYNE COUNTIES...

At 105 PM EDT, a strong thunderstorm was located over Wadsworth, or
10 miles southeast of Medina, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Akron, Medina, Ravenna, Cuyahoga Falls, Kent, Barberton, Green,
Alliance, Wadsworth, Tallmadge, Rittman, Mogadore, Doylestown,
Hartville, Stow, New Franklin, Norton, Brimfield, Fairlawn and
Randolph.

LAT...LON 4091 8189 4114 8185 4124 8100 4099 8100
      4099 8109 4091 8109
TIME...MOT...LOC 1705Z 257DEG 38KT 4101 8174

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:14 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit49 min
May 26, 1:57 PM EDTSpecial Weather StatementCLETrumbull33 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.